Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 238, NWS St. Louis, MO

May 26, 2024Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 26, 2024, 5:37 AM CDT for Reynolds County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2024, 5:37 AM CDT (10:37 UTC)
Expired
May 26, 2024, 6:15 AM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Reynolds County, MO

The radar

The St Louis radar (KLSX), 151 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:35 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.6 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1925 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:16 AM CDT, 2 hours 21 minutes earlier. Its key messages:

  • -The evolution of today's severe thunderstorms remains uncertain, but in both scenarios the best chance for significant severe thunderstorms remains across southeast Missouri and southern Illinois. With the strongest storms 80 mph winds, large hail, and a few strong tornadoes will be possible. Elsewhere severe thunderstorms will be less intense, though 60 mph winds, quarter sized hail, and a weak tornado are still possible. -Locally heavy rainfall, up to 2-5 inches, is possible with both rounds of thunderstorms on Sunday.
Area forecast discussion, May 26, 3:16 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
316 AM CDT Sun May 26 2024

.KEY MESSAGES...

-The evolution of today's severe thunderstorms remains uncertain,
 but in both scenarios the best chance for significant severe
 thunderstorms remains across southeast Missouri and southern
 Illinois. With the strongest storms 80 mph winds, large hail, and
 a few strong tornadoes will be possible. Elsewhere severe
 thunderstorms will be less intense, though 60 mph winds, quarter
 sized hail, and a weak tornado are still possible.

-Locally heavy rainfall, up to 2-5 inches, is possible with both
 rounds of thunderstorms on Sunday.

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 312 AM CDT Sun May 26 2024

A strong dynamic environment is establishing across the mid-
Mississippi Valley this morning. An upper-level jet is nosing
eastward into the region while in the mid-levels a trough is
swinging through the central Plains, approaching the mid-Mississippi
Valley. The low level jet is edging into western Missouri. The
result is convection that has spawned across eastern Kansas and
western Missouri, tracking eastward over the early morning hours in
an unstable environment with 1500-3000 J/kg of MUCAPE.

Convection is currently a mix of discrete supercells across
southwest MO and northern AR and linear convection across eastern
KS. The evolution of this convection has been messy and further
complicates today's forecast. A few scenarios are still possible:

1. If the linear convection over KS is able to organize into an MCS,
it will push into the forecast area this morning, using up much of
our instability and throwing the potential for afternoon convection
into doubt. If an MCS forms, it will push eastward across Missouri
and into Illinois by mid-morning. Within the MCS multicell clusters
and bowing line segments will be capable of strong damaging winds up
to 70 mph. QLCS tornadoes are also a concern, particularly where
segments are oriented with a strong north-south component. The MCS
would effectively stabilize the environment through which is moves,
as well as lay out an outflow boundary to it's south.
Destabilization during the day will be stunted, despite the likely
partly sunny sky in this wake of this convection. In this scenario,
the best chance for afternoon/evening convection would be along and
south of the outflow boundary, with the potential for this to occur
south of our forecast area. The northern extent remains uncertain as
the outflow hasn't developed yet, but the current location and
movement of convection suggests that the outflow will remain south
of the I-70 corridor. Storms in this environment will have access to
robust instability and strong deep layer shear. All hazards will be
possible with these severe thunderstorms, with the potential for
large hail, 80 mph winds, and a few strong tornadoes. North of the
outflow boundary thunderstorms are still possible, but how much
destabilization occurs will impact the strength and coverage of
severe thunderstorms north of the outflow boundary.

2. If this convection diminishes as it moves into more
stable air in western Missouri, and our forecast area remains
largely unaffected by significant convection, then our chances
for significant severe weather during the afternoon and evening
would increase. In this scenario the 1500-2000 J/kg of MUCAPE
currently across our forecast area would remain largely untapped
as we moved into the day and instability would continue to
increase with southerly flow and some sunshine. As the broad, mid
to upper level ascent pushed over the forecast area this
afternoon, convection would fire off of lingering outflow
boundaries from this morning's convection. In this scenario, the
entire forecast area would be ripe for severe thunderstorms. North
of I-70 the intensity of severe thunderstorms would be weaker,
and 60 mph winds, quarter sized hail, and a tornado would be
possible. Across far southeast Missouri and southern Illinois
where shear is more robust, all hazards will be possible with
these severe thunderstorms, with the potential for large hail, 80
mph winds, and a few strong tornadoes.

In either scenario, heavy rain and flash flooding is a concern
with storms today. This is particularly true with training storms,
which are possible with west-east shear parallel to the expected
outflow boundary. The HREF probability matched mean continue to
show the potential for rainfall on the order of 2" over 3 hrs.
Areas that have already seen modest rainfall in the past two days
will be at higher risk for flash flooding today.

MRM

&&

.LONG TERM...  (Monday Night through Saturday)
Issued at 312 AM CDT Sun May 26 2024

The focus of this forecast was on today's severe weather potential.
Little has changed in the long term forecast. Dry weather with near
normal temperatures will persist through most of the work week under
northwesterly mid-level flow. A mid-level ridge will shift east over
the forecast area into the weekend, bringing southwesterly flow back
to the area and increasing the chance for above normal temperatures
and rain.

MRM

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1033 PM CDT Sat May 25 2024

Two rounds of severe weather are still expected within the TAF
period. The first round of severe weather will enter central and
northeast Missouri near sunrise. This will be a line of
thunderstorms capable of damaging winds of up to 60 kts and brief
tornadoes. When this line impacts a terminal, expect ceiling and
visibility drops. Added IFR tempo groups at each terminal for this,
but heavy rain may reduce flight conditions even further.

We expect a short break in the late morning/early afternoon before
convection develops in southeast Missouri this afternoon and evening
ahead of a cold front. During this round, very large hail (2+
inches), damaging winds up to 70 kts, and significant tornadoes are
possible. Confidence in exactly where these thunderstorms will be is
low given the dependence on tonight's round. As of 04z, the St.
Louis metropolitan terminals have the highest chance of impact by
this round. Again, expect stark drops in flight conditions in the
case of a direct hit.

The wind speed and direction over the period will be highly
influenced by convection through the period. Generally, winds will
be southerly and will continue to increase, becoming gusty later
tonight. They will veer to northwesterly behind the front Sunday
evening and subside thereafter.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
     MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch through late tonight for Bond IL-Calhoun IL-Clinton
     IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Marion IL-Monroe IL-Montgomery IL-Pike IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, May 26, 3:23 AM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
323 AM CDT Sun May 26 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-270830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
323 AM CDT Sun May 26 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected today and tonight, several of which may be
severe. Damaging wind, large hail, tornadoes, and flash flooding are
the primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Thursday afternoon through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:31 AM CDTSevere Thunderstorm WarningLSXMoniteau29 min
May 26, 12:57 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau33 min
May 26, 5:59 AM CDTSevere Thunderstorm WarningLSXIron46 min
May 26, 6:15 AM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois45 min
May 26, 6:40 AM CDTAreal Flood AdvisoryLSXBoone, Callaway3 hr
May 26, 11:50 AM CDTRiver Flood WarningLSXPerry, Sainte Genevieve4 days
May 26, 3:17 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau43 min
May 26, 3:30 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Osage, Warren45 min
May 26, 3:45 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage45 min
May 26, 3:46 PM CDTRiver Flood WarningLSXReynolds65 hr
May 26, 4:06 PM CDTSevere Thunderstorm WarningLSXCole, Osage39 min
May 26, 4:09 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXFranklin, Gasconade, Warren51 min
May 26, 4:14 PM CDTAreal Flood AdvisoryLSXCole, Osage3 hr
May 26, 4:37 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis38 min
May 26, 4:39 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage51 min
May 26, 4:47 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren43 min
May 26, 4:58 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren35 min
May 26, 5:01 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis3 hr
May 26, 5:05 PM CDTAreal Flood AdvisoryLSXFranklin, Gasconade, Montgomery, Saint Charles, Warren3 hr
May 26, 5:09 PM CDTTornado WarningLSXFranklin, Jefferson, Saint Louis51 min
May 26, 5:11 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles, Saint Louis, City of Saint Louis38 min
May 26, 5:27 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles, Saint Louis35 min
May 26, 5:43 PM CDTTornado WarningLSXSaint Louis, City of Saint Louis47 min
May 26, 5:48 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis15 min
May 26, 5:49 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Jefferson, Washington41 min
May 26, 6:06 PM CDTSevere Thunderstorm WarningLSXCrawford39 min
May 26, 6:09 PM CDTTornado WarningLSXReynolds51 min
May 26, 6:14 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois46 min
May 26, 6:16 PM CDTSevere Thunderstorm WarningLSXIron, Washington44 min
May 26, 6:26 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve49 min
May 26, 6:30 PM CDTAreal Flood AdvisoryLSXCity of Saint Louis3 hr
May 26, 6:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXIron, Sainte Genevieve, Saint Francois, Washington46 min
May 26, 6:46 PM CDTTornado WarningLSXReynolds27 min
May 26, 6:51 PM CDTTornado WarningLSXIron, Madison, Reynolds39 min
May 26, 4:45 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey45 min
May 26, 5:03 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery42 min
May 26, 5:29 PM CDTSevere Thunderstorm WarningLSXMadison61 min
May 26, 6:09 PM CDTTornado WarningLSXSaint Clair51 min
May 26, 6:16 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison59 min
May 26, 6:34 PM CDTAreal Flood AdvisoryLSXMadison3 hr
May 26, 6:38 PM CDTTornado WarningLSXClinton, Randolph, Saint Clair, Washington67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.